From Reuters Health Information
Calcium/vitamin D Supplements Don't Affect Coronary Artery Calcium
NEW YORK (Reuters Health) Jul 02 - Giving calcium and vitamin D supplements to postmenopausal women will not affect their coronary artery calcium levels, new data from the Women's Health Initiative show.
Previous work on this topic has yielded conflicting results, with one study suggesting that calcium supplements raised the risk of adverse events in postmenopausal women. Others, though, have shown little connection between supplements and coronary artery calcification.
In the present study, Dr. JoAnn E. Manson of Brigham and Women's Hospital in Boston and colleagues looked at data on 374 women randomized to receive 1,000 mg calcium plus 400 IU vitamin D3 every day and another 380 women who received placebo. The average treatment period was 7.4 years.
Based on computed tomography results, the mean coronary artery calcium score for women in the supplementation group was 91.6, compared with 100.5 in the placebo group (p=0.74), the authors report in Menopause published online June 14th.
On further analysis, they found that women in the supplementation group had an adjusted odds ratio of 0.96 for a coronary artery calcium score between 0 and 100, an aOR of 0.72 for a score of 101 to 300, and an aOR of 1.09 for a score above 300, respectively. None of these were significantly different from the risks in the placebo group (p>0.30 for all).
Even among women with a relatively high dietary intake of calcium and vitamin D at baseline, "we did not observe evidence for an increased or decreased risk" of coronary artery calcification, the researchers say.
They acknowledge some limitations to the study, including early termination of therapy in a "moderate percentage" of participants. Analyses limited to compliant women yielded similar results, however.
"Treatment with moderate doses of calcium plus vitamin D3 did not seem to alter coronary artery calcified plaque burden among postmenopausal women," the investigators conclude. "Whether higher or lower doses would affect this outcome remains uncertain."